Alert archive / Arkansas / Tornado Warnings in 2006

Tornado Warning 2, NWS Shreveport, LA

March 9, 2006Howard County, Arkansas

NWS Shreveport, LA issued this tornado warning at Mar 9, 2006, 7:46 AM CST for Howard County, Arkansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2006, 7:46 AM CST (13:46 UTC)
Expired
Mar 9, 2006, 8:30 AM CST
In force
44 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 135 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:55 AM CSTTORNADO8 Nw Nashville, ARF1 TORNADO TOUCHED DOWN ABOUT 8 MI NORTHWEST OF NASHVILLE NEAR CENTER POINT AND CONTINUED TO THE PIKE AND HOWARD COUNTY LINE ABOUT 15 MILES NORTH OF NASHVILLE. THE PATH LENGTH WAS 11.0 MI AND WIDTH WAS 300 YDS. DAMAGE CONSISTED OF NUMEROUS TREES SNAPPED AND UP
Mar 9, 8:00 AM CSTTSTM WND DMG7 Ne Dierks, ARTREES DOWNED ALONG AR 369 NEAR THE PIKE COUNTY LINE.
Mar 9, 8:00 AM CSTTSTM WND DMG9 Nw Nashville, ARTREES DOWNED IN CENTERPOINT COMMUNITY. FROM SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 5:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
1.6
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 091347
TORSHV
ARC061-091430-
/O.NEW.KSHV.TO.W.0002.060309T1346Z-060309T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 AM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 830 AM CST

* AT 743 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  DIERKS...MOVING NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RURAL HOWARD COUNTY JUST SOUTH OF DIERKS AT 800 AM CST

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING
FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 830 AM CST.

LAT...LON 3420 9393 3417 9382 3412 9384 3401 9384
      3392 9403 3395 9406 3414 9408 3428 9397
      3429 9393

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 9, 6:24 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 9, 6:24 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 AM CST THU MAR 9 2006

.DISCUSSION...
QUICK UPDATE TO ADD TORNADO WATCH 48 UNTIL 19Z FOR THE ENTIRE REGION.

UPDATE ALREADY OUT.

&&

.PREV DISCUSSION... (ISSUED 530 AM CST THU MAR 9 2006)

DISCUSSION...
COMPLEX WEATHER PATTERN ONGOING THIS MORNING. A SURFACE LOW OVER NW
IL WAS CONNECTED BY FRONTAL SYSTEM SOUTHWEST INTO ANOTHER LOW ALONG
THE RED RIVER NE OF DALLAS/FT WORTH...WITH A COLD FRONT CONTINUING
INTO SW TX. ALOFT SHORT WAVE TROUGH DROPS FROM PLAINS ACROSS PAN HANDLE
REGIONS OF TX AND OK AND INTO W TX THIS MORNING. WARM AND MOIST
SOUTHERLY FLOW CONTINUES INTO THE GULF COAST STATES AND EASTERN
SECTIONS OF THE COUNTRY AHEAD OF THE SURFACE SYSTEMS. THIS IS
RESULTING IN BANDS OF SHOWERS AND THUNDERSTORMS...AND RESULTED IN
SEVERAL TORNADO WATCHES. THE UPPER JET OVER THE AREA OF NE TX
..SE OK...AND SW AR WAS APPROACHING 135 KTS WITH LLJ JET OF 60 TO
70 KTS. WILL CONTINUE THE MENTION OF POSSIBLY SEVERE. WILL ALSO INCLUDE
LAKE WIND ADVISORY FOR ENTIRE AREA TODAY...AND LET EXPIRE AT 600 PM
THIS AFTERNOON. ADDITIONAL TORNADO WATCHES WILL MOST LIKELY BE EXTENDED
AND ISSUED EAST AND SOUTH OF THE CURRENT ONES INTO THE DAY...WITH
A THREAT OF INCREASING CHANCES FOR ISOLATED TORNADOES AS HELICITY
VALUES INCREASE...AND LAPSE RATES BECOME FAVORABLE. STRONG AND
DAMAGING WINDS WILL ALSO BE LIKELY WITH THUNDERSTORMS AS THE
ATMOSPHERE BECOMES MORE UNSTABLE. RAIN CHANCES WILL END FROM WEST
TO EAST IN THE DAY AS THE UPPER TROUGH SWINGS EAST AND IS FOLLOWED
BY MUCH DRIER AIR WITH THE FRONT THAT MOVES OVER THE REGION. TEMPERATURES
OVER THE NEXT COUPLE OF DAYS WILL BE QUITE WARM WITH DRY AIR IN PLACE.
A LARGE AND BROAD TROUGH ALOFT DEVELOPS OVER THE WESTERN STATES
AND WILL KEEP SENDING A SERIES OF FRONTAL SYSTEM THROUGH FROM THE
WEAKENS INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  50  80  62 /  90  10  10  10
MLU  74  50  79  62 /  90  20  10  10
DEQ  73  43  76  58 /  90  10  10  10
TXK  76  47  77  60 /  90  10  10  10
ELD  75  48  76  60 /  90  20  10  10
TYR  76  49  81  60 /  60  10  10  10
GGG  77  50  81  59 /  60  10  10  10
LFK  78  49  83  62 /  90  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

99/99
Hazardous weather outlook, Mar 9, 6:00 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST THU MAR 9 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE FOUR STATE
AREA TODAY. SHOWERS AND THUNDERSTORMS OVER THE WESTERN SECTIONS
OF THE REGION THIS MORNING...WILL MOVE RAPIDLY EAST DURING THE DAY
AND EXIT THE EASTERN SECTIONS BY LATE AFTERNOON AND EARLY
EVENING. DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR AND UP TO NEAR
80 MPH WILL BE POSSIBLY...ALONG WITH LARGE HAIL TO NEAR 2 INCHES
IN DIAMETER. DUE TO THE STRONG WINDS ALOFT AND THE
INCREASING INSTABILITY AHEAD OF THE EASTWARD ADVANCING BAND OF
SHOWERS AND THUNDERSTORMS...THE CHANCE OF TORNADOES WILL BE
INCREASING AS WELL. IN THE EVENT OF SEVERE WEATHER PERSONS
SHOULD KNOW WHERE TO GO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

OUR NEXT SIGNIFICANT STORM SYSTEM ARRIVES IN THE FOUR STATE
REGION LATE ON SUNDAY AND CONTINUES THROUGH MONDAY...WHICH
MAY BE ACCOMPANIED BY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL BE NEEDED TODAY...BUT IS NOT EXPECTED FOR TONIGHT
AFTER 600 PM CST.

06

In the hours before

Local storm report, Mar 9, 3:49 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
349 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG BROKEN BOW              34.03N 94.74W
03/09/2006                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES DOWN ACROSS THE ENTIRE COUNTY.

&&

22
Local storm report, Mar 9, 3:51 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST IDABEL                  33.90N 94.82W
03/09/2006  M67 MPH          MCCURTAIN          OK   MESONET

&&

22
Local storm report, Mar 9, 6:54 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
654 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     1 W JACKSONVILLE        31.97N 95.28W
03/09/2006                   CHEROKEE           TX   LAW ENFORCEMENT

            1 LARGE TREE DOWN.

&&

22
Local storm report, Mar 9, 7:08 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
708 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND DMG MOUNT PLEASANT          33.17N 94.98W
03/09/2006                   TITUS              TX   LAW ENFORCEMENT

            TREES DOWN ACROSS THE ENTIRE COUNTY.

&&

22
Local storm report, Mar 9, 7:16 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
716 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG ASHDOWN                 33.67N 94.13W
03/09/2006                   LITTLE RIVER       AR   LAW ENFORCEMENT

            2 ROOFS AND A CARPORT DAMAGED.

&&

22
Local storm report, Mar 9, 7:30 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 AM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     MOUNT ENTERPRISE        31.91N 94.68W
03/09/2006                   RUSK               TX   LAW ENFORCEMENT

            TREES DOWN.

&&

22

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:52 AM CSTHigh Wind WarningSHVLittle River, Sevier2 hr
Mar 9, 2:52 AM CSTLake Wind AdvisorySHVLittle River, Sevier15 hr
Mar 9, 7:08 AM CSTSevere Thunderstorm WarningSHVLittle River67 min
Mar 9, 7:21 AM CSTTornado WarningSHVSevier39 min
Mar 9, 8:31 AM CSTSevere Thunderstorm WarningSHVHempstead44 min
Mar 9, 9:10 AM CSTSevere Thunderstorm WarningSHVColumbia50 min
Mar 9, 9:33 AM CSTSevere Thunderstorm WarningSHVUnion57 min

Nearby

Tornado Warnings in Arkansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.